North Dakota, 2014Damaging Wind and Lightning Strike in North Dakota, August 31, 2014
August 31, 2014 · NWS BIS · 2 events in 2 counties and zones
An isolated severe thunderstorm moved through parts of northwest North Dakota and produced severe wind gusts. A non severe thunderstorm caused a lightning injury in south central North Dakota, north of New Salem, in Morton County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm moved through parts of northwest North Dakota and produced severe wind gusts. A non severe thunderstorm caused a lightning injury in south central North Dakota, north of New Salem, in Morton County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 31, 2:26 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 31, 2:26 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
326 PM CDT SUN AUG 31 2014
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 325 PM CDT SUN AUG 31 2014
CURRENT SURFACE ANALYSIS PLACES LOW OVER THE NORTHERN RED RIVER
VALLEY. UPPER LEVEL ANALYSIS PLACES WEAK RIDGE NEAR THE GREAT
LAKES WITH TROF AXIS SLIDING THROUGH EASTERN MONTANA/CENTRAL
WYOMING. VARIETY OF SHORT WAVES CONTINUE TO LIFT THROUGH
SOUTHWESTERLY FLOW OVER OUR AREA. STRONGEST SHORT WAVE NOW WORKING
INTO THE WRN DAKOTAS.
FOR THE REST OF THIS AFTERNOON INTO TONIGHT...EXPECT ISOLATED TO
SCATTERED SHOWERS/THUNDERSTORMS TO CONTINUE DEVELOPING OVER THE
AREA WITH THE AFOREMENTIONED WAVE...THOUGH MOST ACTIVITY LOOKS
TO REMAIN MAINLY SOUTH OF THE AREA. STORMS SHOULD REMAIN ON THE
TAME SIDE WITH MODEST INSTABILITY/SHEAR TO WORK WITH. COVERAGE
SHOULD DECREASE BY LATER TONIGHT.
ON MONDAY...AREA WILL STILL BE UNDER THE INFLUENCE OF CYCLONIC
FLOW ALOFT AS BROAD TROF WORKS ITS WAY THROUGH THE CENTRAL CONUS.
WITH THE TIMING OF WAVES BEING TRICKY...HAVE DECIDED TO BROAD-
BRUSH PRECIP CHANCES THROUGHOUT THE AREA. TEMPERATURES WILL REMAIN
ON THE COOL SIDE.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 325 PM CDT SUN AUG 31 2014
BROAD MID LEVEL TROUGH WILL CONTINUE TO BRING A THREAT FOR
DIURNALLY DRIVEN CONVECTION INTO MONDAY EVENING. PRECIPITATION
CHANCES SHIFT TO THE NORTH NEAR THE JET STREAM LATER MONDAY NIGHT
INTO TUESDAY...WITH MAINLY DRY CONDITIONS SOUTH. FLOW TRANSITIONS
MOMENTARILY TO ZONAL AND WILL RESULT IN A DRY PERIOD TUESDAY
NIGHT.
MODELS ARE NOW ADVERTISING A MUCH STRONGER MID LEVEL WAVE
APPROACHING WEDNESDAY...MOVING THROUGH THE REGION WEDNESDAY NIGHT
INTO THURSDAY MORNING. DID INCREASE THUNDERSTORM
CHANCES...ESPECIALLY WEDNESDAY NIGHT WHEN THE BEST FORCING
ARRIVES. STRONGEST INSTABILITY IS DEPICTED SOUTH OF THE MAIN
FORCING SO STILL QUESTIONABLE IF WE WILL SEE ANY SEVERE STORMS.
MEDIUM RANGE MODELS NOW PUT THE UPPER JET STREAM SOUTH OF THE
NORTH DAKOTA AFTER THURSDAY WHICH PUTS THE MAIN STORM TRACKS
SOUTH AND NORTH OF THE NORTHERN PLAINS REGION THROUGH THE
REMAINDER OF THE WORK WEEK AND INTO NEXT WEEKEND. THUS POPS WERE
LOWERED. DID OPT TO GO A BIT BELOW ALLBLEND TEMPERATURES WITH THIS
PATTERN SHIFT AND BASED ON DECENT MODEL AGREEMENT.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1227 PM CDT SUN AUG 31 2014
ISOLD -SHRA/-TSRA ARE EXPECTED THROUGH MUCH OF THE FORECAST
PERIOD...THOUGH WILL REFRAIN FROM MENTIONING IN INDIVIDUAL
TERMINAL FORECASTS GIVEN THE LOW PROBABILITY OF ANY VIS/CIG
RESTRICTIONS. WILL MONITOR AND UPDATE AS NEEDED. MVFR CIGS WILL
CONTINUE TO AFFECT THE KJMS TERMINAL THROUGH EARLY AFTERNOON.
OTHERWISE...VFR CONDITIONS ARE EXPECTED.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...JJS
LONG TERM...NH
AVIATION...JJS
Hazardous weather outlook, Aug 31, 2:30 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT SUN AUG 31 2014
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
330 PM CDT SUN AUG 31 2014 /230 PM MDT SUN AUG 31 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS
AFTERNOON INTO THIS EVENING. SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST SUNDAY THROUGH
MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.
JJS/NH
Thunderstorm Wind, Williams
- When
- August 31, 4:30 PM CST to 4:35 PM CST
- Where
- Williams County, 5.76 mi NE of Trenton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.120, -103.750
The wind gust was estimated. No damage was reported.
Lightning, Morton
- When
- August 31, 8:55 PM CST
- Where
- Morton County, 3.39 mi N of New Salem
- Injuries
- 1 direct, 0 indirect
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 46.899, -101.425
A vehicle, traveling north on North Dakota Highway 31 north of New Salem, was struck by lightning. Airbags in the vehicle deployed. A female passenger in the front right seat of the vehicle suffered injuries and was taken to a hospital by ambulance. The vehicle sustained cosmetic damage and all electronics were inoperable. The vehicle was disabled.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, August 31, 20141 injured · $2.1 million · EF1 · 144 events
- Lightning Strike in Pennsylvania, August 31, 20141 death · 1 injured · 1 event
- Heat in Virginia, August 31, 20141 death · 1 event
- Flash Flood and Hail in Kansas, August 31, 2014$2.3 million · 2.5 in hail · 15 events
- Tornado and Flash Flooding in Massachusetts, August 31, 2014$203,000 · EF0 · 4 events
- Hail and Damaging Winds in Iowa, August 31, 2014$100,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, August 31, 20141.5 in hail · 34 events
- Flash Flood and Damaging Winds in New York, August 31, 20142 injured · $3,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Kansas, August 31, 20142.5 in hail · 15 events
- Flash Flood and Damaging Winds in New Jersey, August 31, 2014$15,000 · 52 kt wind · 4 events
- Tornadoes and Damaging Winds in Iowa, August 31, 2014$12,000 · EF0 · 8 events
- Hail and Damaging Winds in Kansas, August 31, 20141.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537721, 541058.